Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 12, 2025, 12:47 PM CDT for Dakota County, Dixon County, Nebraska; 24 counties in South Dakota. It took effect at Mar 13, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2025, 12:47 PM CDT (17:47 UTC)
- In effect from
- Mar 13, 2025, 1:00 PM CDT
- Expired
- Mar 13, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 26 counties
Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496 WWUS83 KFSD 121747 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1247 PM CDT Wed Mar 12 2025 NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-130400- /O.UPG.KFSD.FW.A.0002.250313T1800Z-250314T0100Z/ /O.NEW.KFSD.FW.W.0005.250313T1800Z-250314T0100Z/ Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 1247 PM CDT Wed Mar 12 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Nebraska, Dixon. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme, Yankton and Clay. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
258 WWUS83 KFSD 130141 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 841 PM CDT Wed Mar 12 2025 NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-131100- /O.CON.KFSD.FW.W.0005.250313T1800Z-250314T0100Z/ Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 841 PM CDT Wed Mar 12 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme, Yankton and Clay. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
483 WWUS83 KFSD 130759 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 259 AM CDT Thu Mar 13 2025 NEZ014-SDZ039-040-055-056-062-067-071-131600- /O.EXA.KFSD.FW.W.0005.250313T1800Z-250314T0100Z/ Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-Lincoln-Union- 259 AM CDT Thu Mar 13 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In Nebraska, Dakota. In South Dakota, Kingsbury, Brookings, Lake, Moody, Minnehaha, Lincoln and Union. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-131600- /O.CON.KFSD.FW.W.0005.250313T1800Z-250314T0100Z/ Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 259 AM CDT Thu Mar 13 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme, Yankton and Clay. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
168 WWUS83 KFSD 131557 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1057 AM CDT Thu Mar 13 2025 NEZ013-014-SDZ038>040-050-052>071-140000- /O.CON.KFSD.FW.W.0005.250313T1800Z-250314T0100Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 1057 AM CDT Thu Mar 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 to 18 percent west of the James River, and as low as 18 to 23 percent east of the James River. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
577 WWUS83 KFSD 140059 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 759 PM CDT Thu Mar 13 2025 NEZ013-014-SDZ038>040-050-052>071-140200- /O.EXP.KFSD.FW.W.0005.000000T0000Z-250314T0100Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 759 PM CDT Thu Mar 13 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA... Conditions are improving across the area and the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 12, 12:24 PM CDT, 23 minutes earlier. Its key messages:
- Well above average temperatures return today through Friday. Near record highs are possible Thursday, with record warm lows likely for some areas Friday.
- Warm, very dry, and breezy conditions will produce elevated fire danger Thursday and Friday. Near-critical to critical conditions are likely Thursday in areas west of I-29 where humidity levels will be the lowest, and a Fire Weather Watch will be in effect Thursday afternoon.
- Well-advertised Spring storm is still on track to bring impactful weather to the region Friday through Saturday. Multiple hazards will include a potential for thunderstorms (some strong), high winds, snow and perhaps a brief period of mixed precipitation.
- Greatest travel impacts with the upcoming storm will be late Friday night and Saturday with a combination of high winds and falling snow. Low-moderate (30-50%) probability of snowfall exceeding 2 inches (highest across eastern SD/western MN) Saturday, coincident with 30-50% probability of wind gusts exceeding 50 mph.
Area forecast discussion, Mar 12, 12:24 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1224 PM CDT Wed Mar 12 2025
.KEY MESSAGES...
- Well above average temperatures return today through Friday.
Near record highs are possible Thursday, with record warm lows
likely for some areas Friday.
- Warm, very dry, and breezy conditions will produce elevated
fire danger Thursday and Friday. Near-critical to critical
conditions are likely Thursday in areas west of I-29 where
humidity levels will be the lowest, and a Fire Weather Watch
will be in effect Thursday afternoon.
- Well-advertised Spring storm is still on track to bring
impactful weather to the region Friday through Saturday.
Multiple hazards will include a potential for thunderstorms
(some strong), high winds, snow and perhaps a brief period of
mixed precipitation.
- Greatest travel impacts with the upcoming storm will be late
Friday night and Saturday with a combination of high winds and
falling snow. Low-moderate (30-50%) probability of snowfall
exceeding 2 inches (highest across eastern SD/western MN)
Saturday, coincident with 30-50% probability of wind gusts
exceeding 50 mph.
&&
.DISCUSSION...
Issued at 433 AM CDT Wed Mar 12 2025
TODAY-THURSDAY: After our brief cooldown yesterday, warmer air
makes a return to the region today, with temperatures peaking on
Thursday as the low level thermal ridge builds into Nebraska and
portions of South Dakota. Deep south-southwest flow and the dry
air mass favor strong mixing. Thus have favored models such as
the HRRR/RAP and the greater extremes of the NBM, which tend to
perform well in these scenarios, for temperatures/dew points and
winds on Thursday afternoon. This results in near-critical to
critical winds and humidity levels in many areas west of I-29
and a Fire Weather Watch will be in effect for the afternoon and
early evening hours. More details in the Fire Weather section of
this discussion.
FRIDAY-FRIDAY EVENING: This will be phase one, the "Spring"
portion of our well-advertised storm system. The thermal ridge
shifts east, which will mean another very warm day across most
of the forecast area. Even with similar low level temperatures,
we may not be quite as warm as Thursday, with increasing cloud
cover/moisture and chances for afternoon precipitation limiting
our full mixing potential. The main focus through this period
will be our convective chances during the afternoon/evening
ahead of the approaching storm system. Still some differences in
timing/track of the low which result in uncertainty regarding
how far west sufficient moisture/instability will spread to
support surface-based storms. However, seeing at least low
(20-30%) joint probabilities of MUCAPE > 500 J/kg and modest
deep layer shear >30kt across portions of northwest Iowa and
southwest Minnesota Friday afternoon/evening. Thus cannot argue
with our far eastern areas being included in a Marginal Risk in
the latest SPC Day 3 outlook for an elevated hail risk. Storms
would likely move north as a broken west-east line along the
leading edge of the dry slot which is currently projected to
move into northwest Iowa after 00Z. At the same time, a well
defined TroWAL will be setting up from from northern Minnesota,
southwestward into eastern South Dakota, and this leads into
phase two, the "Winter" side of the system.
LATE FRIDAY NIGHT-SATURDAY: Transition from Spring back to
Winter may not be completely smooth, with ensembles showing a
low (10-20%) probability for mixed precipitation during the
transition Saturday morning. These probabilities may be on the
low side of reality due to model differences in the system track
and associated low level temperatures, with any undercutting of
the warm air aloft by a shallow cold layer producing a risk for
mixed precipitation. Will hopefully be able to refine the timing
and extent of a freezing rain or sleet risk in the coming days,
but for now will include a mention of the mixed precipitation
and possible icing in our messaging, and expand the NBM's low
freezing rain probability a bit farther south given the 12/00Z
NAM forecast soundings.
The main concern with phase two will be the combination of very
strong winds (gusts possibly exceeding 50 mph) and any falling
snow which may occur on the cold side of the system, mainly
during the day Saturday. ECMWF ensemble EFI (Extreme Forecast
Index) continues to show a high (80%) potential for gusts near
the extremes of seasonal climatology across the forecast area
Saturday and the broader NAEFS/ECMWF grand ensemble concurs with
a moderate-high (60-80%) probability of 850mb winds exceeding
50kts in areas west of I-29 Saturday morning. The main question
will be how much snow occurs concurrently with these strong
winds and ensembles are still showing a very wide range of
possibilities in this regard. We are seeing low to moderate
(30-50%) probabilities of snowfall exceeding 2 inches across a
good portion of southeast SD/southwest MN, but similar to the
mixed precipitation potential mentioned above, the probabilities
could be muted by differing placement of a relatively narrow
band of heavier snow, so do not discount the potential for some
higher end amounts (25% chance of exceeding 3-4 inches).
While we are still working out the finer details, the important
takeaway for Saturday will be any falling snow with the expected
strong winds will lead to difficult travel, and near blizzard
to blizzard conditions are possible. Please consider adjusting
travel plans accordingly.
SUNDAY-TUESDAY: Little time to examine the outer periods of the
forecast this morning, but it does look like early next week
will feature a brief warming trend with no significant systems
expected at least through Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1222 PM CDT Wed Mar 12 2025
VFR conditions are expected for the TAF period. Light and variable
winds begin the TAF period early this afternoon. Winds will slightly
strengthen out of the southeast with speeds up to 5-10 knots
for this evening and night. Winds will strengthen tomorrow
morning while turning southerly with gusts up to 20-25 knots.
The breezy southerly winds will finish out the TAF period.
&&
.FIRE WEATHER...
Issued at 433 AM CDT Wed Mar 12 2025
Much warmer air returns to the region by Thursday, with strong
mixing in a very dry air mass resulting in near-critical to
critical fire weather conditions in areas west of I-29 Thursday
afternoon. A deep south to southwest wind profile will promote
mixing as high as 8000ft AGL, especially in areas west of the
James River Valley toward south central South Dakota. The deep
mixing could drop dew points into the 20s as temperatures warm
to near 80 degrees. This yields relative humidity values as low
as 15-20 percent west of the James River Valley, and as low as
25 percent as far east as Salem South Dakota to Ponca Nebraska.
Add to this gusty southerly winds, with gusts as high as 30 mph
during peak mixing, and near-critical to critical fire behavior
will be possible. A Fire Weather Watch has been issued from 1 PM
to 8 PM Thursday, roughly along and west of a line from Iroquois
to Salem to Vermillion SD and Ponca NE. It should be noted that
while humidity levels will be slightly higher farther to the
east, similar to slightly stronger winds will still result in
Very High grassland fire danger.
Friday will be another warm and breezy day, but humidity levels
will be on the increase ahead of an approaching storm system.
That said, we are still looking at elevated (High to Very High)
fire danger across the region Friday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
evening for SDZ038-050-052>054-057>061-063>066-068>070.
MN...None.
IA...None.
NE...Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ013.
&&
DISCUSSION...JH
AVIATION...Meyers
FIRE WEATHER...JHHazardous weather outlook, Mar 12, 5:01 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 501 AM CDT Wed Mar 12 2025 NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-131015- Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 501 AM CDT Wed Mar 12 2025 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very warm and dry air along with gusty south winds will result in near-critical to critical fire weather conditions on Thursday. Please avoid burning. A large and complex storm system will impact the region Friday into the weekend, especially Saturday. This system has the potential to bring multiple risks to the area, including few thunderstorms late Friday. The greater concern will be high winds and accumulating snow late Friday night into Saturday which could make travel difficult. Details remain uncertain with this storm system, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-Union- 501 AM CDT Wed Mar 12 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Warm and dry air along with gusty south winds will result in elevated fire weather conditions Thursday and Friday. Please avoid burning. A large and complex storm system will impact the region Friday into the weekend, especially Saturday. This system will bring multiple risks to the area, beginning with scattered thunderstorms late Friday. A few strong to severe storms with large hail and damaging winds are possible in portions of northwest Iowa and southwest Minnesota Friday afternoon and evening. By late Friday night and Saturday, concerns will shift to strong winds, a transition from rain to snow, and possibly a brief period of mixed precipitation, which could make travel difficult. Details remain uncertain with this storm system, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:19 AM CDT | Fire Weather Watch | FSD | Dixon | 9 hr |
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.